What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 25, 6:39 PM EST, 36 minutes earlier.
Area forecast discussion, May 25, 6:39 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
739 PM EDT Sat May 25 2019
.SYNOPSIS...
A frontal boundary will linger across the area at times into
early next week. High pressure will stay situated across the
southeast U.S. during the same time.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM EDT Saturday...
Convection has rather shallow in terms of cloud heights early this
afternoon. The cap has been stronger and observations outside and
via webcams show top of cu spreading out. Still model soundings
suggest cap will be broken or weaken this afternoon, so still expect
a few stronger cells to develop. This seems most likely to occur in
a corridor from northern WV to the Blue Ridge of VA with less
coverage elsewhere. For now carrying highest pops from Beckley to
Covington to Lynchburg and points north, with less threat further
south over the NC piedmont and foothills, under more subsidence from
upper ridge.
Any storms weaken heading into late evening and exit to our east.
Rest of the night stays mainly clear, though some high level
moisture from upstream convection across the midwest may track into
our northern area late. Fog will again make an appearance,
especially where it rains and in river valleys. Tonight's lows will
be in the lower 60s across the mountains, to mid to upper 60s east.
Sunday will be drier, as ridge builds slightly and front erodes, as
well as some increase in westerly component to increase downslope
effect east of the Appalachians. The models favor a storm track from
Illinois/Missouri east to north of I-64 and moreso from Ohio to
northern VA. Will allow for some southeast momentum to convection to
reach the Alleghanys in the afternoon, but will not bring chance of
storms much further south than U.S. 60, except for a few isolated
mountain storms. Another unseasonably warm day and likely warmer
than today with west wind. Should see highs in the lower to mid 90s
from Roanoke/Lexington east over the foothills and piedmont, with
lower to mid 80s across the mountains, with some upper 80s possible
in portions of the New River Valley and valleys of the Alleghanys.
For record highs, see climate section below. Based on the forecast,
Blacksburg seems the only place that may set or tie a record.
High confidence in the forecast through tonight, and medium to high
for storm threat Sunday.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 PM EDT Saturday...
While a mean upper ridge will continue across the eastern US through
the first part of next week, the axis of the ridge will be just to our
west. This will allow periodic surges of short wave energy to crest the
ridge and slide in our direction while the old frontal boundary
remains draped across the northern portion of the area. This will keep
a chance for showers and thunderstorms in the forecast, especially
north of route 460, with the potential for stronger storms to develop
upstream and ride the wavy frontal boundary into the region from the
northwest. The upper ridge will shift eastward a bit on Tuesday and
nudge the lingering boundary a bit further northeast and looks to
lessen our chances for convection heading into midweek.
Conditions will remain sultry as highs reach the low/mid 90s east of
the Blue Ridge with generally mid/upper 80s to the west.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 245 PM EDT Saturday...
The upper ridge which has dominated the eastern US for the past
several days will deamplify as a decaying closed low ejects out
of the southwest, leaving us in essentially zonal flow heading
into the weekend. So after one last day of relatively sparse
convection on Wednesday, things will start changing for the end
of the week. Remnant energy from the ejecting low will push a
cold front through the Appalachians and central mid Atlantic
region Thursday evening. Ahead of the front an amplifying low
level jet will generate a good amount of shear but instability
will be limited and frontal passage looking to be after peak
heating will also be a limiting factor for vigorous convection.
Believe enough ingredients will be in phase for the mainly
unidirectional shear to develop some convective lines/segments
with wind potential ahead of the approaching front. Will watch
guidance over the next few days to see if confidence in the
nature of a convective threat increases for Thursday.
May see some upslope clouds/showers linger west of the Blue Ridge as
high pressure builds in behind the front. Transient high pressure will
then weakly wedge down into the region Friday night. As the high slides
off to our east on Saturday convection may fire on the periphery of the
retreating wedge with a good chance of showers and thunderstorms for
Saturday.
Conditions will remain hot and humid through midweek. Even after
cooling down a bit behind the front temperatures will still be well
above normal through Saturday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 739 PM EDT Saturday...
VFR conditions will prevail across the region this evening
into tonight outside of diurnal convection. Isolated to
scattered showers and thunderstorms with localized MVFR/IFR
conditions will diminish tonight with the lost of solar
heating. The best chance of convection will be north of a BKW-
LWB-CHO corridor, with less coverage to the south.
After storms subside tonight, area of fog will form overnight
into Sunday morning. The best chance of fog will be at
LYH/LWB/BCB, with IFR to LIFR conditions possible. Morning fog
and low clouds will erode or lift after 13z Sunday with VFR
expected for Sunday afternoon.
Medium confidence in ceilings,visibilities and winds during the
taf period.
Extended Aviation Discussion...
VFR conditions are expected across the region into early next
week as high pressure offshore maintains a hot/humid airmass
across the region. Exception is with evening/overnight fog but
confidence low on development at this time. Scattered showers
and thunderstorms resulting in brief sub- VFR conditions are
also possible Sunday afternoon into Sunday evening mainly
across the north, and early next week across most of the
mountains, but more isolated coverage for Monday-Thursday.
&&
.CLIMATE...
As of 815 PM EDT Friday...
A new record high temperature of 85 degrees was set at
Blacksburg Virginia today, while the old record of 92 degrees
was tied at Roanoke. Please see the WBCRERRNK product for added
details.
High temperatures will be close to records at few climate sites
Saturday through Sunday. The * shows records that may be tied
or broken based on the current forecast.
May 25th Record Highs:
Bluefield - 87 in 1953
Danville - 96 in 1933
Lynchburg - 93 in 1936
Roanoke - 94 in 1953
Blacksburg- 89 in 1953
May 26th Record Highs:
Bluefield - 88 in 1955
Danville - 98 in 1965
Lynchburg - 95 in 1936
Roanoke - 95 in 1941
Blacksburg- 85 in 2010 *
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB/WP
NEAR TERM...WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...KK/WP
CLIMATE...AMS/JH
Hazardous weather outlook, May 25, 8:34 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
934 AM EDT Sat May 25 2019
NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-059-WVZ042-
043-261345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-Pittsylvania-Halifax-
Charlotte-Mercer-Summers-
934 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ018>020-023-024-034-035-045>047-WVZ044-507-508-261345-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Monroe-Eastern Greenbrier-
Western Greenbrier-
934 AM EDT Sat May 25 2019
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms will be possible this afternoon
and evening along and near the Interstate 64 and U.S. 60 corridor. A
few of these storms could become severe. The main threat will be
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 2:28 PM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Sat May 25 2019
VAZ023-024-034-035-252030-
Botetourt-Amherst-Bedford-Rockbridge-
328 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT AMHERST, BEDFORD, FAR NORTH-
EASTERN BOTETOURT, AND FAR SOUTH-EAST ROCKBRIDGE COUNTIES
...
Until 430 PM EDT.
At 326 PM EDT, a strong thunderstorm was located near Sedalia, moving
east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Glasgow...
Forks Of Buffalo...
Big Island...
Coleman Falls...
and Pleasant View.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3745 7909 3745 7918 3747 7920 3746 7924
3747 7958 3762 7958 3772 7918
TIME...MOT...LOC 1926Z 270DEG 24KT 3753 7949
BMGSpecial weather statement, May 25, 2:31 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Sat May 25 2019
VAZ033-043-252015-
Henry-Franklin-
331 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND HENRY COUNTIES AND
THE CITY OF MARTINSVILLE
...
Until 415 PM EDT.
At 330 PM EDT, a strong thunderstorm was located over Collinsville,
moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Martinsville...
Bassett...
Axton...
Snow Creek...
and Leatherwood.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3669 8003 3684 8001 3687 7964 3665 7969
TIME...MOT...LOC 1930Z 270DEG 24KT 3676 7991
BMG
Special weather statement, May 25, 2:40 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT Sat May 25 2019
VAZ024-035-252015-
Amherst-Rockbridge-
340 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE COUNTIES
...
Until 415 PM EDT.
At 340 PM EDT, a strong thunderstorm was located over Buena Vista,
moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Buena Vista...
Glasgow...
Alto...
Cornwall...
and Oronoco.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3789 7915 3786 7914 3784 7916 3782 7916
3781 7917 3781 7914 3778 7911 3779 7909
3778 7908 3775 7907 3773 7907 3761 7942
3774 7950 3791 7918
TIME...MOT...LOC 1940Z 251DEG 29KT 3771 7938
BMGSpecial weather statement, May 25, 6:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
723 PM EDT Sat May 25 2019
VAZ032-033-043-260000-
Henry-Franklin-Patrick-
723 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN, HENRY, AND PATRICK
COUNTIES
...
Until 800 PM EDT.
At 723 PM EDT, a strong thunderstorm was located near Charity, moving
east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Martinsville...
Bassett...
Woolwine...
Sydnorsville...
and Villa Heights.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3669 8030 3686 8027 3686 7982 3663 7992
TIME...MOT...LOC 2323Z 277DEG 26KT 3677 8019
BMG
Special weather statement, May 25, 6:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
747 PM EDT Sat May 25 2019
VAZ033-034-044-260015-
Franklin-Bedford-Pittsylvania-
747 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD, FRANKLIN, AND
PITTSYLVANIA COUNTIES
...
Until 815 PM EDT.
At 746 PM EDT, a strong thunderstorm was located over North Shore,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Moneta...
Huddleston...
Penhook...
Smith Mountain Lake State Park...
and Western Smith Mountain Lake.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3713 7940 3706 7944 3706 7941 3709 7940
3696 7941 3702 7975 3718 7974 3720 7939
TIME...MOT...LOC 2346Z 274DEG 22KT 3709 7966
BMGSpecial weather statement, May 25, 6:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
756 PM EDT Sat May 25 2019
VAZ043-260045-
Henry-
756 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY AND THE CITY OF
MARTINSVILLE
...
Until 845 PM EDT.
At 755 PM EDT, a strong thunderstorm was located near Fieldale,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Martinsville...
Bassett...
Axton...
Leatherwood...
and Villa Heights.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3665 8006 3679 8006 3679 8004 3678 8003
3678 8001 3679 8003 3679 8001 3680 8001
3680 7986 3679 7981 3680 7979 3680 7976
3679 7976 3681 7974 3681 7965 3659 7970
TIME...MOT...LOC 2355Z 273DEG 22KT 3672 8000
BMG